Oklahoma, 2022

Damaging Winds in Oklahoma, August 10, 2022

August 10, 2022 · NWS OUN · 2 events in 2 counties and zones

Isolated thunderstorms developed across southwest Oklahoma during the afternoon of the 10th, with a few reports of severe wind gusts received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated thunderstorms developed across southwest Oklahoma during the afternoon of the 10th, with a few reports of severe wind gusts received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 10, 12:55 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 10, 12:55 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
155 PM CDT Wed Aug 10 2022

...New SHORT TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 155 PM CDT Wed Aug 10 2022

An mesoscale convective vorticity max (MCV) is drifting across
the southwest part of the forecast area from the earlier
convection. We are seeing isolated thunderstorms developing both
across north Texas and southwest Oklahoma. Many of the high-
resolution models also show convective inhibition becoming quite
low over southeast Oklahoma late this afternoon and so expect some
isolated storms to develop this afternoon farther east, and we
may be seeing this already with new development near
Ardmore/Healdton. The dewpoint depressions are not as high as we
have seen in recent days since the lingering showers and clouds
have kept temperatures a little lower, but the low- level air is
still dry enough to support strong winds from any the storms. The
storms are expected to mainly be diurnal in nature and decrease
this evening as we lose heating, but could linger a little longer
southwest if the MCV can help support those.

The focus for storms pushes south tomorrow and much of the
development tomorrow afternoon should be south of the forecast
area.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 245 AM CDT Wed Aug 10 2022

Deterministic along with ensemble/cluster analysis show very little
variation in the forecast through the weekend into early next week.
There begins to be some variation towards the middle of next week
which could indicate the possibility of a pattern shift for the
area, at least for a short time.

Drier air moving into the area along with the upper ridge beginning
to build back into the region will bring an end to the rain chances
Thursday. With the upper high once again influencing the region, hot
and dry conditions are then expected to continue into early next
week. Relatively easterly flow will be in place Thursday and Friday
which will likely keep temperatures from climbing too rapidly
despite the influence of the ridge. However, southerly winds are
expected to return over the weekend and continue into early next
week. In addition, the center of the upper high will build further
into the region over the weekend which will likely lead to the
return of triple digit temperatures across more/most of the fa by
early next week.

The potential pattern shift that the models/ensembles are hinting at
towards the middle of next week is the axis of the upper ridge
shifting to the western U.S. with a trough over the eastern U.S.
Both the GFS and ECMWF are showing shortwaves moving through the
NW/NNW flow, although the GFS is stronger with the shortwave. If
this pattern shift occurs, the return of the triple digits could be
fairly short-lived with clouds and another chance for rain possible
towards the middle of next week, especially when/if the shortwaves
affect the region.

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Wed Aug 10 2022

A few showers or storms will still be possible across north Texas
and perhaps far southern Oklahoma, although KSPS is the only TAF
site with a high enough chance for nearby storms to include any
mention in the 18Z TAFs. Apart from any showers or storms, VFR
conditions are expected with light winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  94  69  95 /   0   0   0   0
Hobart OK         71  97  71  98 /  10   0   0   0
Wichita Falls TX  74  99  73  97 /  20   0   0   0
Gage OK           65  94  66  95 /   0   0   0   0
Ponca City OK     66  94  67  96 /   0   0   0   0
Durant OK         71  96  71  95 /  20  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....25
AVIATION...26
Hazardous weather outlook, Aug 10, 11:32 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1232 PM CDT Wed Aug 10 2022

OKZ004>048-050>052-TXZ083>090-111200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1232 PM CDT Wed Aug 10 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Widely scattered showers and thunderstorms are possible through
tonight, mainly across southern Oklahoma and western north Texas.
Strong gusty winds and locally heavy rain are possible with
the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Heat...
Hot and dry conditions will return with triple digit temperatures
likely this weekend into early next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 10, 12:40 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Norman OK
140 PM CDT Wed Aug 10 2022

OKZ038-101915-
Comanche OK-
140 PM CDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of west central
Comanche County through 215 PM CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Fort Sill, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cache, Indiahoma, western Fort Sill, and southern Wichita Mountains
Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3459 9877 3470 9879 3472 9858 3460 9855
TIME...MOT...LOC 1839Z 270DEG 6KT 3465 9868

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Aug 10, 1:37 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Norman OK
237 PM CDT Wed Aug 10 2022

TXZ086-102000-
Wichita TX-
237 PM CDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of southeastern Wichita
County through 300 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Wichita Falls, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wichita Falls, Iowa Park, Sheppard AFB, Lakeside City and Pleasant
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3400 9872 3402 9848 3384 9847 3383 9860
      3384 9871
TIME...MOT...LOC 1937Z 269DEG 11KT 3392 9860

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

..speg.

The radar

The Dallas/Ft Worth radar (KFWS), 147 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Love

When
August 10, 2:25 PM CST
Where
Love County, 2.21 mi SE of Burneyville
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.890, -97.270

Thunderstorm Wind, Jackson

When
August 10, 5:55 PM CST
Where
Jackson County, 3.58 mi NW of (Lts)altus Afb
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
34.700, -99.330

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054391, 1054393.